Die Information für Ärzte und Apotheker
Neutral, unabhängig und anzeigenfrei
arznei-telegramm® kennenlernen! Digital, print oder kombiniert.
Bestellen Sie ein Probeabo
vorheriger Artikelnächster Artikel
SIDE EFFECTS

Multiple vertebral fractures after discontinuation of denosumab as XGEVA

The Swiss medicines authority Swissmedic and Amgen (Switzerland) are once again warning of multiple vertebral fractures after discontinuation of the RANKL antagonist denosumab, now in connection with the higher dosed preparation to prevent skeletal complications in patients with advanced cancers and bone involvement (XGEVA). The warning signal comes from ongoing clinical trials with XGEVA. The fractures are not caused by bone metastases. They occurred in women who were known to have osteoporosis in addition to their malignant disease or who have previously experienced fractures (1). As far as we were aware, the complication was previously only known with the denosumab preparation PROLIA, which is used to treat osteoporosis (a-t 2017; 48: 16, 47-8, 93). It has been linked to a rebound-like increase in bone resorption - with a decrease in bone density even to below the initial level (1) - following discontinuation of the drug (2). To date, the European Medicines Agency has refused to issue a warning about this (3). Although the clinical data on this are limited, expert groups recommend considering switching patients whose treatment with denosumab is to be ended to another antiresorptive treatment, most likely a bisphosphonate (2, 4). Swissmedic recommends that before starting treatment with denosumab, the risk of multiple vertebral fractures following discontinuation should be taken into account as part of an individual assessment of the risks and benefits (1).

1Swissmedic: Direct Healthcare Professional Communication - XGEVA (Denosumab), 13 June 2018; http://www.a-turl.de/?k=endl
2TSOURDI, E. et al.: Bone 2017; 105: 11-7
3EMA: PROLIA assessment report, 22 June 2017; http://www.a-turl.de/?k=uern
4MEIER, C. et al.: Swiss Med. Weekly 2017; 147: W14484 (6 pages)

Caution: less than five years on the market or under additional monitoring according to the European Medicines Agency

©  arznei-telegramm, July 2018, protected by copyright laws.

Diese Publikation ist urheberrechtlich geschützt. Vervielfältigung sowie Einspeicherung und Verarbeitung in elektronischen Systemen ist nur mit Genehmigung des arznei-telegramm® gestattet.